0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Olanzapine Overdose
DAVID M. GARDNER, PHARM.D.; JACQUELINE MILLIKEN, M.B., F.R.C.P.C.; SERDAR M. DURSUN, M.D., PH.D.
Am J Psychiatry 1999;156:1118-1119.

To the Editor: Overdose experience with the newer second-generation antipsychotics, including olanzapine, is limited. However, concern for serious consequences is warranted considering the nanomolar affinities of these agents at receptors affecting cardiovascular and central nervous system functioning. We report a case of acute overdose with 1110 mg of olanzapine.

Ms. A was a 29-year-old, 98-kg, one-pack-per-day smoker with a diagnosis of schizophrenia for 13 years, presenting with auditory hallucinations, paranoia, and negative symptoms. A regimen of olanzapine had been started 6 weeks earlier; her current dose was 30 mg/day. On the day of admission and in response to a command hallucination, she swallowed the combined contents of new and partial prescriptions of olanzapine (111 10-mg tablets). Approximately 1 hour later, she informed her mother and was immediately taken to a local emergency room. Ms. A had a history of intermittent suicidal thinking and a remote history of one overdose.

On arrival, she was combative and agitated, tachycardic (147 bpm), and tachypnic (respiratory rate=28 breaths/minute), with a systolic blood pressure of 129 mm Hg and diastolic blood pressure of 69 mm Hg, and oxygen saturation of 88%. She was treated with activated charcoal and sorbitol and admitted to the intensive care unit overnight for monitoring. An ECG showed sinus tachycardia but was otherwise normal. Her blood pressure was variable (systolic=110–130 mm Hg, diastolic=60–90 mm Hg), and her heart rate decreased to 115 bpm overnight. There were no significant acid-base changes (pH=7.39, PCO2=37 mm Hg, HCO3=23 mmol/liter), but the partial oxygen pressure was 55 mm Hg. Oxygen saturation remained above 90%, avoiding the need for oxygen treatment. Normal intravenous saline solution was given at 150 ml/hour overnight. The results of CBC, electrolyte, liver enzyme, and thyroid-stimulating hormone tests were essentially within normal limits. Overnight, Ms. A was drowsy, napping, mumbling when awakened, and incontinent of urine once.

The following morning, Ms. A’s blood pressure was 130/92 mm Hg, and her ECG was normal with the exception of sinus tachycardia (105 bpm). She was oriented, pleasant, and not regretful of overdosing and remained delusional. Eleven hours after admission to the intensive care unit, she was medically stable and was transferred to the mental health unit, where she was treated with clozapine and discharged approximately 4 weeks later. No psychotropic medications were given in the emergency room or intensive care unit.

In the first year of marketing, 72 single-drug overdoses that involved olanzapine were reported to Eli Lilly and Co., the manufacturer, 60 with known quantities ingested (40–1125 mg). Among these were two deaths apparently caused by olanzapine, one of which was reported (1; C. Beasley, Eli Lilly, personal communication, June 10, 1998). Postmortem blood concentrations of the drug were high, 40 to 200 times greater than mean therapeutic plasma concentrations.

We report a large overdose involving olanzapine alone that was associated with tachypnia, sinus tachycardia, fluctuating blood pressure, and brief hypoxemia. However, respiratory and cardiovascular function returned to normal within 16 hours of ingestion with minimal interventions. Ms. A’s rapid recovery may reflect the early administration of activated charcoal, which has been shown to decrease the oral bioavailability of olanzapine by 50% to 60%, according to the manufacturer.

Elian AA: Fatal overdose of olanzapine. Forensic Sci Int  1998; 91:231–235
[PubMed]
[CrossRef]
 
+

References

Elian AA: Fatal overdose of olanzapine. Forensic Sci Int  1998; 91:231–235
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 16

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 0.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 53.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 0.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles